South Dakota, 2003Lightning Strike in South Dakota, May 29, 2003
May 29, 2003 · NWS FSD · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 29, 9:20 AM CST, 4 hours 25 minutes earlier.
Area forecast discussion, May 29, 9:20 AM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 AM CDT THU MAY 29 2003
BRISK SLY FLW AND WARM ADVECTION SETTING UP IN WRN CWA ATTM AND
WITH PROGGED 850 TO 700 MB TEMPS SHOULD BE QUITE WARM AND UNSTABLE
THERE LATER THIS AFTN. CAPPING SHOULD PREVENT TSTMS FOR MOST OF
AFTN...BUT SCT TSTMS DVLPG IN WRN ND TO SE MONT SIGN OF SASKATCHEWAN
SHORT WAVE BRKING INTO BROAD UPR RDG IN NRN PLAINS. SO FEEL AT LEAST
A 20 PCT NEEDED IN FAR WRN TO NWRN CWA LATE THIS AFTN AS AIR MASS
DESTABILIZES AND MOISTURE CONVERGES INTO THIS AREA. FOR SERN CWA...
SLY FLW AND COOLER TEMPS ALOFT NOT QUITE AS CONDUCIVE TO WARMING
AND DESTABILIZING. MAY CUT HIGHS SLIGHTLY IN SOME AREAS...ESP SINCE
HIGHER CLDS MAY INHIBIT MAX MIXING.
.FSD...NONE
RSR
Hazardous weather outlook, May 29, 10:06 AM CST, 3 hours 39 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-301200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1106 AM CDT THU MAY 29 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
A TROUGH OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL MOVE OVER
THE CENTRAL DAKOTAS EARLY TONIGHT...AND OVER SOUTHWEST MINNESOTA
AND NORTHWEST IOWA LATE TONIGHT. A BRISK SOUTHERLY FLOW WILL
BRING BACK SOME MOISTURE AND INSTABILITY AHEAD OF THE FRONT THIS
AFTERNOON AND EVENING. DUE TO THE WARM MID LEVEL TEMPERATURES...
ANY THUNDERSTORM DEVELOPMENT SHOULD BE INHIBITED AHEAD OF THE
TROUGH. HOWEVER...SOME COOLING ALOFT WILL TAKE PLACE IN THE
CENTRAL DAKOTAS LATE THIS AFTERNOON...AS THE SURFACE TEMPERATURES
WARM INTO THE MID 80S TO LOWER 90S NEAR AND WEST OF THE JAMES
RIVER. WIDELY SCATTERED THUNDERSTORMS SHOULD THEN DEVELOP WEST OF
THE JAMES RIVER LATE THIS AFTERNOON AND EVENING. SCATTERED
THUNDERSTORMS SHOULD MOVE OVER SOUTHEAST SOUTH DAKOTA...SOUTHWEST
MINNESOTA...AND NORTHWEST IOWA TONIGHT. ISOLATED SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE...MAINLY EAST OF INTERSTATE 29 AND NORTH OF INTERSTATE
90 THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM IN SOUTHEAST SOUTH
DAKOTA...AFTER 8 PM IN SOUTHWEST MINNESOTA...AND AFTER 10 PM IN
NORTHWEST IOWA.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Lightning, Beadle
- When
- May 29, 1:45 PM CST
- Where
- Beadle County, Huron
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.415, -98.278 (the zone’s center; the record gives no point)
Lightning struck an empty barn, causing a fire which destroyed the barn.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Colorado, May 29 to 31, 2003$50,000 · 1 event
- Hail and Damaging Wind in North Carolina, May 29, 20031 in hail · 8 events
- Hail in Virginia, May 29, 2003$5,000 · 2 in hail · 4 events
- Damaging Winds in Nevada, May 29, 2003$2,000 · 52 kt wind · 3 events
- Tornado and Hail in Minnesota, May 29, 2003$10,000 · F0 · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 29, 20032 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 29, 20032 events
- Hail and Damaging Wind in Kansas, May 29, 20031.25 in hail · 2 events
- Flooding in Colorado, May 29 to 31, 20032 events
- Marine Thunderstorm Wind in Gulf of Mexico, May 29, 200354 kt wind · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, May 29, 20031 event
- Hail in North Carolina, May 29, 20030.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357025.